Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Lubbock, TX

February 22, 2005Castro County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Feb 22, 2005, 6:56 PM CST for Castro County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2005, 6:56 PM CST (00:56 UTC)
Expired
Feb 22, 2005, 7:30 PM CST
In force
34 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:40 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 22, 3:40 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CST TUE FEB 22 2005

.SHORT TERM...
PLENTY OF MIDDLE LEVEL INSTABILITY OVER WEST TEXAS THIS AFTERNOON AS
WE REACH CONVECTIVE TEMPS. WE ARE CURRENTLY SEEING THUNDERSTORMS
DEVELOP ALONG A COLD FRONT THAT IS SINKING SOUTHWARD OUT OF THE
PANHANDLE. WARM MOIST AIR CONTINUES TO FLOW INTO THE SOUTHERN CWA
WITH A WEAK DRYLINE/TRIPLE POINT ACROSS THE SOUTHERN SOUTH PLAINS.
SOME UPPER LEVEL DIFFLUENCE OVER WEST TEXAS AND A 70+ KT JET AT
400-500MB MOVING ACROSS THE TRANS PECOS WILL HELP TO ENHANCE THE
AREA OF CONVECTION THAT DEVELOPS ALONG AND SOUTH OF A BROWNFIELD TO
LUBBOCK TO GUTHRIE LINE THIS EVENING. BELIEVE THE THREAT WITH THESE
STORMS WILL BE HAIL DUE TO THE EXPECTED ELEVATED NATURE OF THE
STORMS. THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS SHOULD BE
ACROSS THE EASTERN HALF OF THE CWA.

CANT RULE OUT HAIL WITH THE STORMS ALONG THE COLD FRONT SINCE WE DID
SEE PLENTY OF SURFACE HEATING( UP TO AROUND 70). NOT AS MUCH
MOISTURE TO WORK WITH NORTHWEST BUT WOULD NOT RULE OUT SOME HAIL
WITH THE STRONGEST STORMS.

MAY STILL HAVE SOME CONVECTION TO DEAL WITH TOMORROW AS THE FRONT
HANGS UP ACROSS THE SOUTHERN CWA. THIS WILL PLAY HAVOC WITH
TEMPERATURE FORECASTS WITH A DECENT GRADIENT ACROSS THE CWA
EXPECTED. RAIN WILL BE ON THE LIGHT SIDE BUT WILL BE SCATTERED
ACROSS THE CWA.

.LONG TERM...
WILL NOT MAKE ANY MAJOR CHANGES OF PREVIOUS FORECAST PACKAGE. REX
BLOCK CURRENTLY ALONG WEST COAST TO CONTINUE ITS SLOW TREK INLAND.
UPPER LOW AS SEEN ON WATER VAPOR AT 22/2015Z WAS LOCATED NORTHWEST
OF KLAX (NEAR 34N 122W). MODELS STILL IN GOOD AGREEMENT ON MOVING
LOW INTO ARIZONA BY THURSDAY. LOW THEN EXPECTED TO WEAKEN OVER
ARIZONA THROUGH THE END OF THE WEEK...THEN SLOWLY MOVE EAST TO OVER
OR JUST EAST OF SOUTH PLAINS BY LATE SUNDAY EVENING. COLD FRONT
EXTENDING ACROSS THE LOW ROLLING PLAINS INTO THE SOUTHWEST TEXAS
PANHANDLE AT 18Z TO BECOME NEARLY STATIONARY ACROSS SOUTHERN
ZONES LATE THIS AFTERNOON AS A MID/UPPER LEVEL RIDGE MOVES ACROSS
WEST TEXAS. ANOTHER STRONG SHORTWAVE TO MOVE INTO THE CENTRAL
PLAINS BY WEDNESDAY AFTERNOON...DRIVING THE COLD FRONT SOUTH INTO
THE SOUTHERN PERMIAN BASIN DURING THE EVENING. PRECIPITATION
CHANCES CONTINUE TO LOOK GOOD INTO FRIDAY WITH DECREASING
PRECIPITATION OVER THE WEEKEND THEN ENDING MONDAY AS THE UPPER
TROUGH MOVES TO THE EAST. BOTH ETA AND GFS SOUNDING INDICATE
POSSIBILITY OF SNOW OVER NORTHWEST ZONES BOTH THURSDAY MORNING
AND FRIDAY MORNING AND HAVE CONTINUED MENTION OF SNOW NORTHWEST
WITH SNOW/RAIN MIX SLIGHTLY TO THE SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  47  30  41 /  50  50  50  50
TULIA         38  46  31  41 /  50  50  50  40
PLAINVIEW     39  48  32  42 /  50  50  50  40
LEVELLAND     43  50  32  42 /  40  50  50  50
LUBBOCK       41  50  32  42 /  50  50  50  40
BROWNFIELD    46  53  33  44 /  30  50  50  50
CHILDRESS     42  47  33  42 /  70  60  50  40
SPUR          45  51  33  43 /  70  50  50  40
ASPERMONT     51  54  34  43 /  70  50  50  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/08
Hazardous weather outlook, Feb 22, 11:30 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CST TUE FEB 22 2005

TXZ031>044-231700-
COCHRAN-COTTLE-CROSBY-DICKENS-GARZA-HOCKLEY-KENT-KING-LUBBOCK-LYNN-
MOTLEY-STONEWALL-TERRY-YOAKUM-
1130 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SOUTH PLAINS
AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
SOUTH PLAINS AND ROLLING PLAINS LATE THIS AFTERNOON AND TONIGHT. THE
SLIGHT RISK AREA IS SOUTH OF A LINE FROM DENVER CITY...TO
LUBBOCK...TO PADUCAH. A COLD FRONT WILL MOVE SLOWLY WESTWARD THROUGH
THE AFTERNOON AND SHOULD BE LOCATED NEAR THE TEXAS NEW MEXICO BORDER
BY EARLY EVENING. ELEVATED INSTABILITY OVER THIS COOLER AIR AT THE
SURFACE COULD LEAD TO THUNDERSTORMS THAT PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

TXZ021>030-231700-
BAILEY-BRISCOE-CASTRO-CHILDRESS-FLOYD-HALE-HALL-LAMB-PARMER-SWISHER-
1130 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A COLD FRONT
THAT WILL MOVE SOUTH AND WESTWARD ACROSS THE SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS THIS AFTERNOON INTO THIS EVENING. A FEW OF THE
STRONGER THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND EVENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.